Researchers study anthrax death in drug user

A research team from the University of Leicester Medical School in the United Kingdom recently published a study on a fatal case of cutaneous anthrax in a heroin user.

The researchers said that while cutaneous anthrax, an anthrax infection on the skin, typically has a mortality rate of less than one percent, there were 13 such anthrax deaths in the United Kingdom since December 2009. The cases were the result of heroin contaminated with anthrax, the Journal of Laryngology and Otology reports.

The study was meant to raise clinical awareness of the treatable disease by describing the case report of a heroin user who died of cutaneous anthrax just 36 hours after reporting symptoms of the disease. The drug user equivocally presented cellulitis in the neck during an evaluation.

The case report may help to raise awareness of the fact that the signs and symptoms of cutaneous anthrax in intravenous drug users may not always fit a typical clinical picture, the Journal of Laryngology and Otology reports.

The U.K. Health Protection Agency reported at least six anthrax cases in January from tainted heroin. The latest death occurred in Medway, Drink and Drugs News reports.

"People who inject drugs often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties," James Sedgwick, the interim director of the HPA's Kent Health Protection Unit, said, according to Drink and Drugs News.